Nerve changes and cancer drugs
This page tells you about how some cancer drugs may affect the way your nerves work. There is information about
Many different types of drugs are used to treat cancer. Some drugs can affect your nerves. The nerves most commonly affected are in your hands and feet. This can mean that you lose some of the feeling in your hands and feet so they may feel numb. Some people say they feel as though they are padded with cotton wool. You may have strange sensations in your hands and feet so that they tingle, like pins and needles. For some people, these feelings are actually painful. This type of nerve damage is called peripheral neuropathy. Neuro means nerves and pathy means abnormal.
You may have less control over fine movements of your hands. So doing things like fastening buttons can be difficult. If your feet are numb you may have loss of balance, which could make you more likely to fall. Peripheral nerves send messages to and from the brain and spinal cord (the central nervous system) to the rest of the body.
Other nerves in the body may also be affected and this is called autonomic neuropathy. It can cause
And some chemotherapy drugs, such as
- Platinum based drugs – cisplatin, carboplatin and oxaliplatin
- Vinca alkaloids, including vinblastine, vincristine, vindesine and vinorelbine
- Taxane drugs, including paclitaxel and docetaxel
- Antimetabolites, including cladribine, cytosine, fludarabine, and methotrexate
- Ifosfamide, procarbazine, etoposide and thiotepa
Our cancer drugs section has a separate page about each individual cancer drug, so you can see whether your drug is likely to cause nerve changes. Even if a drug can cause these effects, it may not affect you that way. Drugs affect people in different ways and it is not possible to tell in advance who will have side effects. It depends on
- The drug or combination of drugs you are having
- The dose
- How you react to the drug
- How you have reacted to drug treatment in the past
Your doctors and nurses will keep a close eye on you. Your doctor may need to lower the dose of the drug causing the neuropathy to try to stop your symptoms getting worse. Or they may stop the drug temporarily to allow the nerve changes to recover. If your symptoms do get worse, your doctor might suggest a different treatment for your cancer.
Peripheral neuropathy is often temporary and improves once treatment ends. It is difficult to say how long it will take to improve. It can feel very slow, and take many months. Unfortunately some people don’t recover fully and may have permanent effects.
There are various ways to manage the effects of peripheral neuropathy. How well they work varies a great deal from person to person.
Doctors often use anti depressant drugs, such as duloxetine (Cymbalta), and anti epileptic drugs, such as gabapentin, to treat nerve pain. Special shoes or hand and foot braces might help to reduce discomfort.
In some cases, your doctor might prescribe other treatments such as vitamin supplements, or drugs such as amifostine.
Some people find that complementary therapies such as massage or reflexology can help to reduce pain. Talk to your doctor if you are thinking of using any complementary therapies to make sure it is safe for you to use them.
Researchers are looking at ways to prevent nerve damage during treatment with cancer drugs. These include using medicines such as amifostine, calcium gluconate, magnesium sulphate, xaliproden and venlafaxine. The trials are at an early stage, so we don’t know yet how helpful these substances will be in preventing nerve changes.
There are some things you can do yourself to help ease discomfort and prevent injury
- Keep your hands and feet warm
- Take gentle exercise when possible
- Wear well fitting, protective shoes
- Take care when using hot water – you may not be able to feel how hot the water is, and could burn yourself
- Use oven gloves when cooking and protective gloves when gardening
- Keep your skin moisturised and soft
- Take care when cutting your nails
- Have counselling or chat to someone to help you cope with the feelings and emotions caused by the nerve changes
Rated 5 out of 5 based on 28 votes
Question about cancer? Contact our information nurse team